Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 345, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 26, 2002, 3:23 PM CDT for Madison County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 3:23 PM CDT (20:23 UTC)
- Expired
- Aug 26, 2002, 4:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS54 KBMX 262023
SVRBHM
ALC089-262100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT MON AUG 26 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 400 PM CDT
* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER OWENS CROSSROADS...MOVING SOUTH AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WHITESBURG
AND OWENS CROSSROADS...AND OTHER LOCATIONS IN RURAL SOUTH CENTRAL
MADISON COUNTY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3470 8663 3468 8642 3450 8643 3448 8648
3451 8654 3455 8654 3460 8661 3455 8665What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 240 PM CDT MON AUG 26 2002 UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY. UPPER LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY. AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA. BELIEVE THE BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL LOCATIONS. TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS. HSV 66/87/66/87/66 23231 BHM 67/89/67/89/67 23231 MGM 69/90/68/90/69 13131 .BHM...NONE.
In the hours before
Special weather statement, Aug 26, 1:23 PM CDT, 2 hours before
ALZ001>050-262030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CDT MON AUG 26 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA. THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM. SOME STORMS COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON. GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING. ELSEWHERE ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER THREAT OF SEVERE WEATHER. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS... ESPECIALLY IN NORTHEASTERN ALABAMA. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:03 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 27 min |
| Aug 26, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 43 min |
| Aug 26, 4:08 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 37 min |
| Aug 26, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 55 min |
| Aug 26, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Marshall | 49 min |
| Aug 26, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 49 min |
| Aug 26, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 42 min |
| Aug 26, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.